Tohoku Mathematical Journal

Codimension one connectedness of the graph of associated varieties

Kyo Nishiyama, Peter Trapa, and Akihito Wachi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $ \pi $ be an irreducible Harish-Chandra $ (\mathfrak{g}, K) $-module, and denote its associated variety by $ \mathcal{AV}(\pi) $. If $ \mathcal{AV}(\pi) $ is reducible, then each irreducible component must contain codimension one boundary component. Thus we are interested in the codimension one adjacency of nilpotent orbits for a symmetric pair $ (G, K) $. We define the notion of orbit graph and associated graph for $ \pi $, and study its structure for classical symmetric pairs; number of vertices, edges, connected components, etc. As a result, we prove that the orbit graph is connected for even nilpotent orbits.

Finally, for indefinite unitary group $ U(p, q) $, we prove that for each connected component of the orbit graph $ \Gamma_K(\mathcal{O}^G_\lambda) $ thus defined, there is an irreducible Harish-Chandra module $ \pi $ whose associated graph is exactly equal to the connected component.

Article information

Tohoku Math. J. (2), Volume 68, Number 2 (2016), 199-239.

First available in Project Euclid: 17 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 22E45: Representations of Lie and linear algebraic groups over real fields: analytic methods {For the purely algebraic theory, see 20G05}
Secondary: 22E46: Semisimple Lie groups and their representations 05E10: Combinatorial aspects of representation theory [See also 20C30] 05C50: Graphs and linear algebra (matrices, eigenvalues, etc.)

Nilpotent orbit orbit graph signed Young diagram associated variety unitary representations degenerate principal series derived functor module


Nishiyama, Kyo; Trapa, Peter; Wachi, Akihito. Codimension one connectedness of the graph of associated varieties. Tohoku Math. J. (2) 68 (2016), no. 2, 199--239. doi:10.2748/tmj/1466172770.

Export citation


  • D. Barbasch and M. Božičević, The associated variety of an induced representation, Proc. Amer. Math. Soc. 127 (1999), no. 1, 279–288.
  • N. Burgoyne and R. Cushman, Conjugacy classes in linear groups, J. Algebra 44 (1977), no. 2, 339–362.
  • D. Barbasch and D. Vogan, The local structure of characters, J. Func. Anal. 37 (1980), 27–55.
  • D. Barbasch and D. Vogan, Weyl group representations and nilpotent orbits, Representation theory of reductive groups (Park City, Utah, 1982), 21–33, Progr. Math., vol. 40, Birkhäuser Boston, Boston, MA, 1983.
  • D. H. Collingwood and W. M. McGovern, Nilpotent orbits in semisimple Lie algebras, Van Nostrand Reinhold Mathematics Series, Van Nostrand Reinhold Co., New York, 1993.
  • D. Ž. Djoković, Closures of conjugacy classes in classical real linear Lie groups. II, Trans. Amer. Math. Soc. 270 (1982), no. 1, 217–252.
  • S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Mathematics, vol. 80, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1978.
  • R. Howe, Wave front sets of representations of Lie groups, Automorphic forms, representation theory and arithmetic (Bombay, 1979), 117–140, Tata Inst. Fund. Res. Studies in Math., vol. 10, Tata Inst. Fundamental Res., Bombay, 1981.
  • A. W. Knapp, Local Langlands correspondence: the Archimedean case, Motives (Seattle, WA, 1991), 393–410, Proc. Sympos. Pure Math., vol. 55, AMS, Providence, RI, 1994.
  • A. W. Knapp, Representations of Semisimple Lie Groups: An Overview Based on Examples, Princeton Mathematical Series, vol. 36, Princeton University Press, Princeton, NJ, 1986.
  • A. W. Knapp and D. A. Vogan, Jr., Cohomological Induction and Unitary Representations, Princeton Mathematical Series, vol. 45, Princeton University Press, Princeton, NJ, 1995.
  • H. Kraft and C. Procesi, Closures of conjugacy classes of matrices are normal, Invent. Math. 53 (1979), no. 3, 227–247.
  • B. Kostant and S. Rallis, Orbits and representations associated with symmetric spaces, Amer. J. Math. 93 (1971), 753–809.
  • H. Matumoto and P. E. Trapa, Derived functor modules arising as large irreducible constituents of degenerate principal series, Compos. Math. 143 (2007), no. 1, 222–256.
  • K. Nishiyama, Asymptotic cone of semisimple orbits for symmetric pairs, Adv. Math. 226 (2011), 4338–4351.
  • T. Ohta, The singularities of the closures of nilpotent orbits in certain symmetric pairs, Tohoku Math. J. (2) 38 (1986), no. 3, 441–468.
  • T. Ohta, The closures of nilpotent orbits in the classical symmetric pairs and their singularities, Tohoku Math. J. (2) 43 (1991), no. 2, 161–211.
  • W. Rossmann, Picard-Lefschetz theory and characters of a semisimple Lie group. Invent. Math. 121 (1995), 570–611.
  • W. Schmid and K. Vilonen, Two geometric character formulas for reductive Lie groups, J. Amer. Math. Soc. 11 (1998), no. 4, 799–867.
  • W. Schmid and K. Vilonen, Characteristic cycles and wave front cycles of representations of reductive Lie groups, Ann. of Math. (2) 151 (2000), 1071–1118.
  • P. E. Trapa, Richardson orbits for real classical groups, J. Algebra 286 (2005), no. 2, 361–385.
  • D. A. Vogan, Jr., Associated varieties and unipotent representations, Harmonic analysis on reductive groups (Brunswick, ME, 1989), 315–388, Progr. Math., vol. 101, Birkhäuser Boston, Boston, MA, 1991.